Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 3, NWS Kansas City, MO

April 29, 20107 counties in Kansas; 7 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Apr 29, 2010, 11:12 PM CDT for 7 counties in Kansas; 7 counties in Missouri. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2010, 11:12 PM CDT (04:12 UTC)
Expired
Apr 30, 2010, 4:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS73 KEAX 300412
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT THU APR 29 2010

...STRONG AND GUSTY WINDS EXPECTED THROUGH MID MORNING...

.A DEEPENING AREA OF LOW PRESSURE IN NORTHEAST KANSAS COMBINED WITH A
VERY STRONG LOW LEVEL JET WILL RESULT IN VERY STRONG AND GUSTY WINDS
THROUGH MID MORNING. WINDS MAY GUST AS HIGH AS 45 TO 50 MPH AT TIMES
TONIGHT THROUGH FRIDAY MORNING. 

KSZ025-057-060-102>105-MOZ020-021-028-029-037-043-053-301215-
/O.NEW.KEAX.WI.Y.0003.100430T0412Z-100430T1300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-JACKSON-CASS-BATES-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...ST. JOSEPH...PLATTSBURG...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
KANSAS CITY...INDEPENDENCE...RAYMORE...HARRISONVILLE...
PLEASANT HILL...BUTLER...RICH HILL
1112 PM CDT THU APR 29 2010

...WIND ADVISORY IN EFFECT UNTIL 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT
FRIDAY. 


* TIMING: SOUTHERLY WINDS HAVE INCREASED ACROSS WEST CENTRAL
  MISSOURI AND EAST CENTRAL KANSAS TONIGHT AND ARE EXPECTED TO
  CONTINUE THROUGH MID MORNING.

* WINDS: SUSTAINED WINDS OF 25 TO 30 WITH GUSTS AS HIGH AS 45 TO 50
  MPH ARE EXPECTED THROUGH MID MORNING.

* IMPACTS: DUE TO THE STRONG SOUTHERLY WINDS TRAVEL MAY BE QUITE
  DIFFICULT ON EAST TO WEST ORIENTED ROADS... PARTICULARLY FOR HIGH
  PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

CDB
2 follow-up statements
776 
WWUS73 KEAX 300820
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT FRI APR 30 2010

...STRONG AND GUSTY WINDS EXPECTED THROUGH DAYBREAK...

.A DEEPENING AREA OF LOW PRESSURE IN NORTHEAST KANSAS COMBINED
WITH A VERY STRONG LOW LEVEL JET WILL RESULT IN VERY STRONG AND
GUSTY WINDS DAYBREAK. WINDS MAY GUST AS HIGH AS 45 TO 50 MPH AT TIMES
TONIGHT THROUGH FRIDAY MORNING.

KSZ025-102-MOZ020-021-300930-
/O.CAN.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/
ATCHISON KS-DONIPHAN-BUCHANAN-CLINTON-
INCLUDING THE CITIES OF...ATCHISON...TROY...ST. JOSEPH...
PLATTSBURG
320 AM CDT FRI APR 30 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

WINDS ARE EXPECTED TO REMAIN GUSTY THROUGH DAYBREAK AND INTO THE
MIDDLE OF THE MORNING. HOWEVER...DUE TO INCREASING CLOUD COVER AND AN
APPROACHING FRONT...LOWER WIND SPEEDS BETWEEN 15 AND 25 MPH WILL BE COMMON
WITH GUSTS AS HIGH AS 35 MPH.

$$

KSZ057-060-103>105-MOZ028-029-037-043-053-301300-
/O.CON.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-
JACKSON-CASS-BATES-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON...
LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE...
RAYMORE...HARRISONVILLE...PLEASANT HILL...BUTLER...RICH HILL
320 AM CDT FRI APR 30 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TIMING: STRONG SOUTHERLY WINDS PERSIST ACROSS WEST CENTRAL
  MISSOURI AND EAST CENTRAL KANSAS TONIGHT AND ARE EXPECTED TO
  CONTINUE THROUGH DAYBREAK.

* WINDS: SUSTAINED WINDS OF 25 TO 30 WITH GUSTS AS HIGH AS 45 MPH
  ARE EXPECTED THROUGH DAYBREAK. WINDS MAY ALSO QUICKLY BEGIN TO
  SUBSIDE AS A FRONT APPROACHES THE AREA BEFORE DAYBREAK.

* IMPACTS: DUE TO THE STRONG SOUTHERLY WINDS TRAVEL MAY BE QUITE 
  DIFFICULT ON EAST TO WEST ORIENTED ROADS... PARTICULARLY FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

DUX
575 
WWUS73 KEAX 300900
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT FRI APR 30 2010


KSZ057-060-103>105-MOZ028-029-037-043-053-301000-
/O.CAN.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-
JACKSON-CASS-BATES-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON...
LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE...
RAYMORE...HARRISONVILLE...PLEASANT HILL...BUTLER...RICH HILL
400 AM CDT FRI APR 30 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

A FRONT HAS APPROACHED THE AREA WITH INCREASED CLOUD COVER CAUSING
WINDS TO SUBSIDE EARLIER THAN EXPECTED. HOWEVER...SUSTAINED WINDS
BETWEEN 15 AND 25 MPH WILL STILL BE COMMON THROUGH MID MORNING WITH
OCCASIONAL GUSTS TO 30 MPH.

$$

DUX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 29, 6:40 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 29, 6:40 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT THU APR 29 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CANCELLED WIND ADVISORY EARLY AS 850MB JET CORE HAS PUSHED EAST OF
CWA AND WEAKENED AS EXPECTED. WHILE IT WILL REMAIN WINDY INTO THE
EARLY EVENING HOURS THEY SHOULD REMAIN UNDER 35 KTS.

ATTENTION THEN TURNS TO THE SEVERE THREAT OVER FAR NW MO AND
NORTHEAST KS. A COLD FRONT LIES FROM WESTERN IA THROUGH SOUTHWEST KS
AND WILL BE THE PRIMARY FOCUS FOR STRONG/SEVERE THUNDERSTORMS THIS
EVENING. WHILE THE AIRMASS IS NOW MODERATELY UNSTABLE THE LOW LEVEL
MOISTURE REMAINS ON THE LOW END OF THE SPECTRUM AND AIRMASS SOUTH OF
FRONT IS EFFECTIVELY CAPPED AND WILL STAY SO THROUGH THE NIGHT. SO
THUNDERSTORM ACTIVITY WILL BE ALONG AND NORTH OF THE COLD
FRONT...AND WILL ONLY AFFECT THE FAR NW PORTION OF THE CWA. 0-6KM
BULK SHEAR WILL SUPPORT SUPERCELLS BUT THE NEARLY UNIDIRECTIONAL
SHEAR FAVORS DAMAGING WINDS WITH STEEP LAPSE RATES SUPPORTING LARGE
HAIL. HRRR MODEL CAPTURED THE BUBBLING CONVECTION OVER CENTRAL AND
NORTH CENTRAL KS AND TRACKS IT INTO THE NW TIP OF MO AND SOUTHEAST
NE AROUND 23Z AND THEN LIFTS IT QUICKLY INTO SOUTHWEST IA. BUT THEN
NO MORE CONVECTION TILL AFTER MIDNIGHT AS THE NOCTURNAL LOW LEVEL
JET RE-INTENSIFIES OVER EASTERN KS AND FORCES THE CAP FURTHER
NORTH...AND THE RESULTING CONVECTION LIFTING NORTH OF THE COLD
FRONT. WITH THAT SCENARIO IN MIND HAVE REMOVED RAIN CHANCES FURTHER
SOUTH OVERNIGHT.

FRIDAY STILL HOLDS THE THREAT OF MORE SEVERE WEATHER AS THE MODELS
HAVE NOW HELD UP THE FRONT OVER EASTERN KS INTO THE AFTERNOON HOURS.
MUCH BETTER UPPER LEVEL DYNAMICS WILL MOVE IN AS THE PRIMARY
SHORTWAVE AND 110+ KT UPPER LEVEL SPEED MAX ENTERS THE CENTRAL
PLAINS. WHILE MODEL QPF IS NOT THAT HIGH OVER THE WESTERN CWA AM
EXPECTING TO SEE SCATTERED THUNDERSTORMS FORM IN THE AFTERNOON HOURS
EAST OF I-35 AND BECOME BETTER ORGANIZED AS THEY TRANSLATE INTO THE
EASTERN HALF OF THE CWA. A POSSIBLE LIMITING FACTOR IS THE
EXPECTATION OF WIDESPREAD STRATOCU FORMING BEFORE SUNRISE AS DEEPER
GULF MOISTURE ARRIVES. ALL OF THE ACTIVITY SHOULD HAVE EXITED THE
CWA BY LATE FRIDAY EVENING.

THE PRIMARY UPPER TROUGH AXIS WILL REMAIN WEST OF THE CWA THROUGH
THE WEEKEND WITH ANOTHER BAG OF ENERGY COMING OUT OF THE SOUTHERN
PLAINS SATURDAY AFTERNOON. EXPECT OVER-RUNNING TYPE CLOUDINESS AND
SHOWERS TO QUICKLY SPREAD NORTHEAST AND INTO THE SOUTHERN HALF OF
THE CWA BY SATURDAY NIGHT BUT EXIT THE CWA BY SUNDAY MORNING.

FOLLOWED GUIDANCE TEMPERATURES FOR THE MOST PART WITH MINOR TWEAKS.

MJ

MEDIUM RANGE (SUNDAY THROUGH THURSDAY)...

THE REMNANTS OF THE WEAKENING UPPER TROUGH MAY PROVIDE FOR A FEW
SHOWERS SUNDAY OR MONDAY...BUT WITH THE BAROCLINIC ZONE WELL TO THE
SOUTHEAST...WILL KEEP POPS QUITE LOW. FOR THE REST OF THE
EXTENDED...THE GFS AND GFS ENSEMBLE MEANS CONTINUE TO BE AN OUTLIER
IN COMPARISON WITH THE ECMWF ENSEMBLE MEAN AND LATEST OPERATIONAL
MODELS OF THE GFS AND UKMET.

WILL WEIGHT THE FORECAST HEAVILY TOWARD THE ECMWF WITH THE
DEVELOPMENT OF A LONG WAVE TROUGH OVER THE WRN US AND A FLAT RIDGE
FROM THE SRN PLAINS INTO THE SERN US. THE ECMWF SUGGEST THAT
PERSISTENT SRLY FLOW WILL ALLOW FOR A RAPID WARMUP IN TEMPS ALONG
WITH A STEADY INCREASE IN GULF MOISTURE. WITH A SFC BOUNDARY
APPROACHING THE CWFA BY MIDDLE TO LATE WEEK...CANNOT RULE OUT SOME
CONVECTION BY THURSDAY. HOWEVER...GIVEN THE SIGNIFICANT DIFFERENCES
BTWN THE GFS AND ECMWF...WILL NOT INCLUDE AT THE MOMENT.

DB

&&

.AVIATION...

FOR THE 00Z TAFS...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE
NIGHT. WINDS LIKELY BE GUSTY AS WELL WITH LITTLE IF ANY INVERSION
SETTING UP. A STRONG LLVL JET IS EXPECTED AGAIN TONIGHT BUT UNLIKE
THE PREVIOUS NIGHT THE STRONG CORE OF WINDS ARE EXPECTED TO REMAIN
ABOVE 2K FT. CONVECTION ONGOING IN SE NEBRASKA AND NE KANSAS WILL
LIKELY STAY NORTH OF THE TERMINALS THROUGH THE OVERNIGHT. THE STRONG
LLVL WINDS SHOULD WILL ALSO HELP FOCUS CONVECTION TO THE NORTH OF THE
TERMINALS. CONVECTIVE CHANCES FOR FRIDAY AFTERNOON ARE STILL A LITTLE
MURKY AT THIS POINT. IT APPEARS THE FRONT WILL BE IN THE VICINITY OF
THE TERMINALS AROUND 19-20Z. THIS FRONT SHOULD BE THE FOCUS FOR
AFTERNOON CONVECTIVE DEVELOPMENT AND THEN SHIFT EAST OF THE TERMINALS
LATE IN THE AFTERNOON. DUE TO SIGNIFICANT UNCERTAINTY REGARDING
TIMING AND THIS ACTIVITY BEING LATE IN THE VALID PERIOD WILL ONLY
MENTION A VCTS GROUP AND MAINTAIN SOUTHERLY WINDS UNTIL BETTER
FRONTAL TIMING CAN BE DETERMINED.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 29, 7:03 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT THU APR 29 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
703 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY DRAPED FROM NORTHERN KANSAS THROUGH SOUTHEAST
NEBRASKA WILL BE THE FOCUS FOR CONTINUED THUNDERSTORM ACTIVITY
TONIGHT. SOME OF THIS ACTIVITY MAY VENTURE INTO EXTREME NORTHWEST
MISSOURI AND POSSIBLY EXTREME NORTHEAST KANSAS. STRONG TO POSSIBLY
SEVERE STORMS WILL REMAIN A THREAT THROUGH THE OVERNIGHT HOURS IN
THIS AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. AN
AREA OF WARMER AIR ALOFT SOUTH OF FRONT SHOULD INHIBIT ANY
THUNDERSTORM CHANCES THROUGH THE REMAINDER OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE COLD FRONT MOVES THROUGH THE OUTLOOK AREA ON FRIDAY...THE
CHANCES FOR SEVERE WEATHER WILL INCREASE CONSIDERABLY ALONG AND EAST
OF INTERSTATE 35...PARTICULARLY DURING THE AFTERNOON AND EVENING
HOURS. CURRENT INDICATIONS ARE THAT LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT FROM STORMS ON FRIDAY INTO FRIDAY NIGHT.
HOWEVER...GIVEN THE DEGREE OF LOW LEVEL SHEAR...A FEW ISOLATED
TORNADOES MAY ALSO BE POSSIBLE WHEN THE STORMS INITIALLY FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT SPOTTER ACTIVATION
IS VERY POSSIBLE FRIDAY AFTERNOON AND EVENING FOR ALL AREAS ALONG AND
EAST OF INTERSTATE 35.

MJ/CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:11 AM CDTSpecial Weather StatementEAXLeavenworth34 min
Apr 30, 9:08 AM CDTSpecial Weather StatementEAXJohnson, Miami, Wyandotte37 min
Apr 30, 8:22 AM CDTSpecial Weather StatementEAXDeKalb23 min
Apr 30, 8:35 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, DeKalb, Platte25 min
Apr 30, 8:38 AM CDTSevere Thunderstorm WarningEAXDaviess, Harrison, Mercer37 min
Apr 30, 9:28 AM CDTSpecial Weather StatementEAXDaviess, Harrison, Mercer32 min
Apr 30, 9:49 AM CDTSevere Thunderstorm WarningEAXMercer26 min
Apr 30, 10:48 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Mercer, Sullivan27 min
Apr 30, 11:16 AM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan29 min
Apr 30, 11:28 AM CDTSpecial Weather StatementEAXBates32 min
Apr 30, 3:28 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph32 min

Nearby

Wind Advisories in Kansas, 2010Wind Advisories in Missouri, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.